Leukaemia, myeloma, lymphoma (blood cancers)
posted by TheDebbler
14 March 2022

Chemo Brain: a year after treatment ended.

Last reply: 5 months ago

I successfully finished treatment for Stage 3 Hodgkins Lymphoma in December 2020. Not long after my treatment began I noticed a decline in my cognitive ability. To this day I still have issues with fatigue, memory loss, inability to focus for long periods of time, executive dysfunction and heightened anxiety.
This is life altering for me and impacts on every aspect of my life, but no one seems to be taking it seriously. I was told it would improve a few months after I finished chemo. It has not really improved at all beyond my energy levels improving a bit.
There seem to be no resources available and very little research done. I found one study from 2020 in relation to this and the results indicated that up to a third of HL Survivors deal with long term cognitive issues after treatment. As this is a cancer that effects a lot of young people the effects over a lifetime can be extreme.
Why is no one talking about this?
I read another study about the impact of reduced estrogen on dopamine levels in the brain as well. It indicated that a reduction in estrogen for more than 10 days can permanently impact our ability to produce and regulate dopamine...which directly impacts executive function, memory, focus etc. Why is this not being discussed with female patients?

Someone telling me to use a planner/diary, write stuff down and that I just have to make myself do things is unhelpful. It is insulting!

This goes far beyond what such unhelpful advice can remedy.

I have mentioned my problems to my oncologist at every single follow up appointment and there is no help being offered to me?

Have ADHD drugs ever been used to help people in this country with long term chemo brain? I read a study from the US where they had some success with this. Why is this not being adopted here?
Why is this crippling side effect being dismissed as not important. It has ruined my life.

Has anyone had any success with getting help for this?

2 comments

Comments

commented by Cancer Nurse
05 April 2022

9 months ago

Dear Debbler

Thank you for posting your message on our online community. I do hope you will hear from others soon.

I am so sorry to hear of the issues you are having with fatigue, memory loss, and the many other problems that are spoiling your quality of life. I cannot begin to imagine how frustrating it must be for you.

It is really only in the last decade that so-called “chemo brain” – post cancer treatment cognitive decline- has been recognised as a condition although for  many years patients have experienced this ‘foggy’ feeling.  Because many people recover with time it makes it harder to know what interventions do help.

In answer to your question regarding medicinal treatments, there are some reports of small, early phase trials involving various stimulant and anti-depressant medications but unfortunately some of these drugs will have side effects which could complicate further cancer treatment.  All of these are small studies and would not meet the rigor required to have a medicine registered for use in these conditions.  Most professionals are of the opinion that chemo brain has multiple contributory causes and hence a medicine on its own will, at best, only have limited potential benefit.  As a result it is challenging to advance the development of a medicinal approach to management of the condition.

The Irish Cancer Society has greatly increased its investment in survivorship research here in Ireland including  finding ways to help people overcome the physical and psychological side effects of cancer treatments.  Because this is a relatively recent change in our research activities, some of the findings are not yet mature nor published and it is evident that there is no straight forward treatment, medicine etc that guarantees reversal.

Experts in cancer survivorship will generally make a number of suggestions which may be helpful. It sounds like from your post that you may have tried many of these interventions. I wonder if you could phone our Support line to discuss the various interventions discussed whether it is apps addressing sleep disturbance or our free counselling to help with anxiety. Occupational therapists can also help with this condition and they too have apps that they recommend. In terms of ‘fog’ or memory issues these can be caused by combinations of things that have changed in the body as well as other things that happen after cancer treatment. We would suggest you discuss this with your GP- she may consider a referral to a memory clinic of benefit and she may have other suggestions.

It would be good to talk on the phone and to hear from you how you are ,what you have tried and what has helped and what has not helped. I do hope we will hear from you Our number is 1800 200 700 and we are all cancer nurses here Mon- Fri 9-5pm. We also have cancer nurses in our Daffodil Centres throughout the country which you could arrange to see in person.

Do take care

Kind regards

Cancer Nurse  

commented by RobertZzy
03 September 2022

5 months ago

Hi TheDebbler,
Like yourself I have been frustrated by the many side effects with both the disease and treatment itself ofHodgkins Lymphonia. I first was diagnosed in 2010 and had 6 months of ABVD chemotherapy. I suffered a lot from sickness then but otherwise I generally felt fine.

Shortly after treatment I was then diagnosed with Cutenaous T-Cell Lymphonia. I had several side effects from this but to be honest my memory was no longer working as it once was so I cannot describe what they were. 3 years ago a sore appeared on my groin, it quickly spread into a lymphonia the size of my hand. Various types of chemo were used over the following 2 years and also radiation. Last year I was once again diagnosed with Hodgkins Lymphonia for the second time.

I currently suffer from extreme fatigue. I could easily spend the day in bed if I allowed myself. Every part of my body has grown weak to the point that I can barely walk anymore. I find the suggestion of taking excercise as a sign that doctors do not understand just how severe my side effects are. I have had 35+ years working with my brain however now my memory is completly shot and so is my concentration. Because of this I virtually do no work any more.

Everytime I see a doctor either at hospital or GP I tell them that Fatigue is getting worse as is memory loss and concentration. They always take notes but offer little in the way of solutions. I have come to understand that they are in the gathering of data mode and really have little in the way of solutions to offer. I would be more content if I was told that chemo brain and fatigue were more likely to do with one thing or another but there are no certanties. Here are links to 2 websites that might help in your quest for answers.

https://www.mylymphomateam.com/resources/fatigue-and-lymphoma

and

https://acsjournals.onlinelibrary.wiley.com/doi/10.1002/cncr.22252

Hope these are of use.

© Irish Cancer Society 1999-2023 All Rights Reserved

Irish Cancer Society Head office, 43/45 Northumberland Road Dublin, D04 VX65; Charity Regulatory Authority No. 20009502; Revenue Number CHY5863; Company Number 20868.